How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

Im tapering off Tylenol 3 but still on 10 mg. of elavil and

This answer was rated:

I'm tapering off Tylenol 3 but still on 10 mg. of elavil and 1 mg. lorazepam and have been on those for 8 years! Is there any safe and easier way to get off? Obamacare isn't going to make this any easier, so speed is of the essence.

Dr_Anderson : Greetings, and thank you for your question! To clarify, you are seeking to taper off Tylenol 3, Elvail, AND lorazepam, all three, not just the Tylenol 3?
Dr_Anderson : Without knowing how much Tylenol 3 you are on, please allow me to offer some strategies to taper off the Elvail and lorazepam (Ativan). First off, of course, is you should run these by your doctor and make sure that he/she is aware and working with you to oversee a taper!
Dr_Anderson : The Elavil will probably be rough in the beginning, but take the 10 mg pills and break them in half. Do 5 mg for at least two weeks, then stop. If you have any withdrawal symptoms, then you can do Elavil 5 mg every other day for 2 weeks, then stop. Withdrawal side effects include rebound anxiety, GI upset, headaches, anxiety, and fatigue. These are self-limited, meaning they ought to go away given enough time, and they are not dangerous (though unpleasant if they occur).
Dr_Anderson : With respect to the Ativan, I'd probably get off the Elavil first before coming off the Ativan, since the Ativan taper willlikely be longer and may have more troublesome withdrawal symptoms. You can do both at the same time, but it might be uncomfortable and hard to tell what symptom is due to what medication being taken away. On the flip side, you may have none of these withdrawal symptoms!
Dr_Anderson : Follow me so far?

Well, yes, I thought I'd start with Tylenol 3 so broke them in half for a few days and then skipped a night...every other taking melatonin (liquid) to help with sleep. Is there anything natural that will help alleviate withdrawal symptoms from the elavil and ativan? It's good to know which to do first like you said.

Dr_Anderson : Greetings! Melatonin is a great pick for sleep. For withdrawal from Elavil and Ativan, there is not much in the way of natural remedies to help with the withdrawal symptoms, although some of my patients have tried using Calms Forte. Also, make sure you are taking a multivitamin, zinc, magnesium, and a B complex. Keep well-hydrated, and consider taking over-the-counter medications such as ibuprofen for the aches and pains that might come up associated with the withdrawal.
Dr_Anderson : Finally, for the Ativan, this one may (or may not!) be the toughest. To start, I'd cut the dose to twice a day - 0.5 mg in the a.m., 0.5 mg in the p.m. If you note no significant withdrawal symptoms, you're ok to proceed to the next step. If you do, then stay at that schedule until the withdrawal symptoms go away. Step two is to go down to 0.5 mg, once a day. If you get withdrawal symptoms, increase the dose back, but to 0.5 mg once a day and 0.25 mg once a day. Keep backing off by 0.25 mg to 0.5 mg every few days to a week, depending upon the presence of withdrawal symptoms, until you are off.
Dr_Anderson : Withdrawal symptoms include agitation, tremors, mood swings, anxiety, muscles aches, headaches, shakiness, and fatigue, to name a few.
Dr_Anderson : Hope this helps! Please let me know if I may be of further assistance!
Dr_Anderson : Regards,
Dr_Anderson : Dr. anderson
Dr_Anderson and other Mental Health Specialists are ready to help you

Related Mental Health Questions